Skip to main content Accessibility help

A quantitative Carleman estimate for second-order elliptic operators

  • Ivica Nakić (a1), Christian Rose (a2) and Martin Tautenhahn (a3)
  • Please note a correction has been issued for this article.


We prove a Carleman estimate for elliptic second-order partial differential expressions with Lipschitz continuous coefficients. The Carleman estimate is valid for any complex-valued function uW2,2 with support in a punctured ball of arbitrary radius. The novelty of this Carleman estimate is that we establish an explicit dependence on the Lipschitz and ellipticity constants, the dimension of the space and the radius of the ball. In particular, we provide a uniform and quantitative bound on the weight function for a class of elliptic operators given explicitly in terms of ellipticity and Lipschitz constant.



Hide All
1Borisov, D. I., Tautenhahn, M. and Veselić, I.. Equidistribution estimates for eigenfunctions and eigenvalue bounds for random operators. In Mathematical results in quantum mechanics (ed. Exner, P., König, W. and Neidhardt, H.), pp. 8999 (Singapore: World Scientific, 2014).
2Borisov, D. I., Nakić, I., Rose, C., Tautenhahn, M. and Veselić, I.. Multiscale unique continuation properties of eigenfunctions. In Operator semigroups meet complex analysis, harmonic analysis and mathematical physics (ed. Arendt, W., Chill, R. and Tomilov, Y.). Operator Theory: Advances and Applications, vol 250, pp. 107118 (Basel: Birkhäuser, 2015).
3Borisov, D. I., Tautenhahn, M. and Veselić, I., Scale-free quantitative unique continuation and equidistribution estimates for solutions of elliptic differential equations. J. Math. Phys. 58 (2017), 121502.
4Bourgain, J. and Kenig, C. E.. On localization in the continuous Anderson-Bernoulli model in higher dimension. Invent. Math. 161 (2005), 389426.
5Bourgain, J. and Klein, A.. Bounds on the density of states for Schrödinger operators. Invent. Math. 194 (2013), 4172.
6Carleman, T.. Sur un probléme d'unicité pour les systèmes d'équations aux dérivées partielles à deux variables indépendantes. Ark. Mat. Astron. Fysik 26B (1939), 19.
7Colombini, F., Zuily, eds. C. Carleman estimates and applications to uniqueness and control theory. Progress in Nonlinear Differential Equations and their Applications, vol. 46 (Boston: Birkhäuser, 2001).
8Donnelly, H. and Fefferman, C.. Nodal sets for eigenfunctions on Riemannian manifolds. Invent. Math. 93 (1988), 161183.
9Escauriaza, L. and Vessella, S.. Optimal three cylinder inequalities for solutions to parabolic equations with Lipschitz leading coefficients. In Inverse problems: theory and applications (ed. Alessandrini, G. and Uhlmann, G.). Contemp. Math., vol 333, pp. 7987 (Providence: American Mathematical Society, 2003).
10Escauriaza, L., Kenig, C. E., Ponce, G. and Vega, L.. Uniquness properties of solutions to Schrödinger equations. B. Am. Math. Soc. 3 (2012), 415442.
11Federer, H.. Geometric measure theory (Berlin: Springer, 1996).
12Fursikov, A. V. and Imanuvilov, O. Y.. Controllability of evolution equations. Suhak kangǔirok, vol. 34 (Seoul: Seoul National University, 1996).
13Hörmander, L.. The analysis of linear partial differential operators I: Distribution theory and Fourier analysis (Berlin: Springer, 1989).
14Ionescu, A. D. and Kenig, C. E.. Uniqueness properties of solutions of Schrödinger equations. J. Funct. Anal. 232 (2006), 90136.
15Jerison, D. and Kenig, C. E.. Unique continuation and absence of positive eigenvalues for Schrödinger operators. Ann. Math. 121 (1985), 463494.
16Kenig, C. E., Ponce, G. and Vega, L.. On unique continuation for nonlinear Schrödinger equation. Commun. Pur. Appl. Anal. 56 (2003), 12471262.
17Kenig, C. E., Salo, M. and Uhlmann, G.. Inverse problems for the anisotropic Maxwell equations. Duke Math. J. 157 (2011), 369419.
18Klibanov, M. V.. Carleman estimates for global uniqueness, stability and numerical methods for coefficient inverse problems. J. Inverse Ill-Posed Probl. 21 (2013), 477560.
19Klibanov, M. V.. Carleman estimates for the regularization of ill-posed Cauchy problems. Appl. Numer. Math. 94 (2015), 4674.
20Kukavica, I.. Quantitative uniqueness for second-order elliptic operators. Duke Math. J. 91 (1998), 225240.
21Le Rousseau, J.. Carleman estimates and some applications to control theory. In Control of partial differential equations (ed. Cannarsa, P. and Coron, J.-M.). Lecture Notes in Mathematics, vol 2048, pp. 207243 (Berlin: Springer, 2012).
22Le Rousseau, J. and Lebeau, G.. On Carleman estimates for elliptic and parabolic operators. Applications to unique continuation and control of parabolic equations. ESAIM Contr. Op. Ca. Va. 18 (2012), 712747.
23Morassi, A., Rosset, E. and Vessella, S.. Sharp three sphere inequality for perturbations of a product of two second order elliptic operators and stability for the Cauchy problem for the anisotropic plate equation. J. Funct. Anal. 261 (2011), 14941541.
24Nečas, J.. Direct methods in the theory of elliptic equations (Berlin: Springer, 2012).
25Rojas-Molina, C. and Veselić, I.. Scale-free unique continuation estimates and application to random Schrödinger operators. Commun. Math. Phys. 320 (2013), 245274.
26Ziemer, W. P.. Weakly differentiable functions (New York: Springer, 1989).


MSC classification


Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed

A correction has been issued for this article: